Colorado, 2013Drought in Colorado, June 1 to 30, 2013
June 1 to 30, 2013 · NWS GJT · 20 events in 20 counties and zones
June 2013 proved to be a very dry and warm month across western Colorado. These conditions had some impact on agricultural interests, though the spring snow pack run off temporarily aided hydrologic interests.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
June 2013 proved to be a very dry and warm month across western Colorado. These conditions had some impact on agricultural interests, though the spring snow pack run off temporarily aided hydrologic interests. The biggest impact however was a noticeable increase in wildfire activity, with several large fires reported across the western part of the state through the month. All climate stations in Western Colorado received less than a tenth of an inch of rainfall for the month, with half of these recording only a trace. This allowed extreme drought conditions to move back into portions of southwest Colorado by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 9:38 PM MST, 2 hours 22 minutes earlier.
Area forecast discussion, May 31, 9:38 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1038 PM MDT FRI MAY 31 2013
UPDATE...
ISSUED AT 804 PM MDT FRI MAY 31 2013
ALLOWED THE RED FLAG WARNING TO EXPIRE AT 8PM AS WINDS WILL SLOWLY DIE
DOWN AND HUMIDITIES START TO INCREASE. IN FACT...THIS WILL BE THE
CASE ACROSS THE ENTIRE FORECAST AREA THIS EVENING SO NO UPDATE TO
GOING FORECAST NEEDED. FORECAST SKEW-T'S SHOW A MID-LEVEL
INVERSION SETTING UP TOMORROW AFTERNOON FOR MOST AREAS HINDERING
THE DEEP MIXING SEEN OVER THE LAST FEW DAYS KEEPING WINDY
CONDITIONS TO A MINIMUM. SOME LATE AFTERNOON GUSTS ARE POSSIBLE
BUT NOT NEAR AS STRONG AS SEEN THIS PAST WEEK.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 255 PM MDT FRI MAY 31 2013
TAIL END OF EXITING JET WILL BE DEPARTING THE FORECAST AREA THIS
EVENING WITH LIGHT SHOWERS DIMINISHING BY SUNSET. ACTIVITY WILL
REMAIN VERY SPOTTY AND GENERALLY CONFINED TO AREAS ALONG AND NORTH
OF INTERSTATE 70 FROM GLENWOOD SPRINGS ESE TO LEADVILLE. WINDS
WILL ALSO BE SHUTTING DOWN BY MID EVENING AS WE DECOUPLE WITH
CRITICAL FIRE WEATHER CONDITIONS EASING AS WE MOVE INTO THE
WEEKEND. FLAT RIDGING BUILDS IN SATURDAY WITH DRY CONDITIONS
EXPECTED. TEMPERATURES CLIMB BY 2 TO 4 DEGREES FOR MAX VALUES WITH
SFC GRADIENT RELAXED RESULTING IN MUCH LIGHTER WINDS. MIN TEMPS
WILL REMAIN A FEW DEGREES BELOW NORMAL THROUGH THE SHORT TERM
PERIOD.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 255 PM MDT FRI MAY 31 2013
SEVERAL SMALL DISTURBANCES IN WESTERLY FLOW WILL CROSS THE 4 CORNERS
SUNDAY THROUGH WEDNESDAY AND MAY SPARK A FEW MOUNTAIN THUNDERSTORMS
AS THEY PASS. MOISTURE WILL BE MAINLY IN THE MID-LEVELS FOR
HIGH-BASED THUNDERSTORMS CAPABLE OF GUSTY OUTFLOW WINDS BUT LIMITED
RAINFALL.
A LARGER TROUGH IS FORECAST TO SKIRT ACROSS THE NORTHERN ROCKIES
EARLY NEXT WEEK WITH A TRAILING COLD FRONT SINKING INTO NE UT/NW CO
MONDAY-TUESDAY. THIS FRONT AND THE PASSAGE OF THE TROUGH TO OUR
NORTH WILL SERVE TO STRENGTHEN WINDS MONDAY...AFTER A RESPITE THIS
WEEKEND...AND MAY TRIGGER A FEW SHOWERS OR THUNDERSTORMS AS WELL.
HOWEVER...MOST LOCATIONS ARE LOOKING AT A MOSTLY DRY WEEK NEXT WEEK.
TEMPERATURES WILL BE ON AN UPWARD TREND SUNDAY AND MONDAY. HIGH
TEMPS ON SUNDAY WILL AS MUCH AS 10-15 DEGREES WARMER THAN ON
SATURDAY ACROSS THE CENTRAL AND NORTH...WITH NOT QUITE THE WARM-UP
ACROSS THE SOUTH. HIGH TEMPS COULD REACH 90 DEGREES IN THE GRAND JCT
AND MONTROSE AREAS ON MONDAY FOR THE FIRST TIME THIS YEAR. TEMPS COOL
A BIT FOR THE REST OF THE WEEK BUT SHOULD STILL REMAIN NEAR OR A
TAD ABOVE NORMAL.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1036 PM MDT FRI MAY 31 2013
CLEAR SKIES EXPECTED OVERNIGHT WITH FEW TO SCT SKIES EXPECTED TOMORROW
AFTERNOON FAVORING HIGHER ELEVATIONS. WINDS WILL ALSO BE LIGHTER FOR ALL
TAF SITES. VFR WILL CONTINUE FOR THE NEXT 24 HOURS.
&&
.FIRE WEATHER...
ISSUED AT 255 PM MDT FRI MAY 31 2013
LESS WIND WILL PROVIDE A REPRIEVE FROM CRITICAL FIRE WX
CONDITIONS THIS WEEKEND. ISOLATED STORMS ARE POSSIBLE ACROSS THE
SAN JUANS ON SUNDAY AND WITH THE MOISTURE MAINLY IN THE MID-
LEVELS...STORMS WILL BE HIGH-BASED WITH SOME STORMS DRY. GUSTY
WINDS STRENGTHEN AGAIN ON MONDAY ESPECIALLY ACROSS NE UT AND NW
CO. WIND GUSTS 30-35 MPH ARE POSSIBLE MONDAY ACROSS THE NORTH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...TGR
SHORT TERM...JDC
LONG TERM...JAD
AVIATION...TGR
FIRE WEATHER...JAD
Hazardous weather outlook, May 31, 5:15 AM MST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
615 AM MDT FRI MAY 31 2013
COZ001>014-017>023-UTZ022>025-027>029-011300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
615 AM MDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR SOUTHWEST COLORADO
FOR ELEVATIONS BELOW 9000 FEET WHERE DRY FUELS EXIST. ANOTHER AFTERNOON
OF LOW HUMIDITY AND GUSTY WINDS WILL OCCUR.
NOT AS WINDY THIS AFTERNOON...BUT FROM THE WEST AT 15 TO 25 MPH
WITH OCCASIONAL GUSTS TO 35 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXPECT RISING TEMPERATURES THIS WEEKEND WITH MANY DESERT VALLEYS
REACHING THE 90S. THESE WARM AND DRY CONDITIONS WILL PERSIST INTO
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Lower Yampa River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Severe drought conditions remained in place across the Yampa River basin through the month of June.
Drought, Central Yampa River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Severe drought conditions remained in place across the Yampa River basin through the month of June.
Drought, Elkhead and Park Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Severe to moderate drought conditions remained unchanged across the northern Colorado Elkhead and Park mountains in June.
Drought, Roan and Tavaputs Plateaus
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Severe to moderate drought conditions remained unchanged across the high plateaus of northwest Colorado in June.
Drought, Flattop Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Moderate drought conditions remained unchanged across the Flat Top mountains through the month of June.
Drought, Grand Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Severe drought conditions remained unchanged across the Grand Valley of the Colorado River basin through the month of June.
Drought, Debeque to Silt Corridor
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Severe drought conditions remained unchanged across the middle section of the Colorado River basin through the month of June.
Drought, Central Colorado River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Severe drought conditions remained unchanged across the upper section of the central Colorado River basin through the month of June.
Drought, Grand and Battlement Mesas
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Moderate drought conditions remained unchanged across the high mesas in western Colorado through the month of June.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Moderate drought conditions remained unchanged across the central Colorado Gore and Elk mountain ranges through the month of June.
Drought, West Elk and Sawatch Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Moderate drought conditions remained unchanged across the central Colorado West Elk and Sawatch mountain ranges through the month of June.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Severe to moderate drought conditions remained unchanged across delta region of the Gunnison and Uncompahgre River basins through the month of June.
Drought, Upper Gunnison River Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Severe to moderate drought conditions remained unchanged across the upper Gunnison River valley in the month of June.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Severe drought conditions remained unchanged across the southwest Colorado high plateau region during the month of June.
Drought, Northwestern San Juan Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Extreme drought conditions pushed into the southern portion of the San Juan mountains, pushing out the moderate conditions by the end of the month.
Drought, Southwestern San Juan Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Severe drought conditions were pushed out of the southwestern San Juan mountains by extreme conditions by the end of the month.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Severe drought conditions were joined by extreme conditions across the southern Paradox valley by the end of June.
Drought, Four Corners / Upper Dolores River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Severe drought conditions were replaced by extreme conditions across Four Corners region by the end of June.
Drought, Animas River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Severe drought conditions were replaced by extreme conditions across the southern foothills and adjacent valleys of the San Juan mountains by the end of June.
Drought, San Juan River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Severe drought conditions were replaced by extreme conditions across the southern foothills and adjacent valleys of the San Juan mountains by the end of June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Oklahoma, June 1, 20131 death · 1 injured · $400,000 · 70 kt wind · 15 events
- Drought in Texas, June 1 to 30, 2013$317 million · 20 events
- Drought in Texas, June 1 to 30, 2013$100 million · 24 events
- Drought in Oklahoma, June 1 to 30, 2013$60 million · 3 events
- Rip Current in North Carolina, June 1, 20131 death · 1 event
- Flash Flooding and Flooding in Kentucky, June 1, 2013$1.6 million · 61 kt wind · 11 events
- Wildfire in New Mexico, June 1 to 30, 2013$1.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, June 1, 2013$130,000 · EF1 · 13 events
- Flooding in North Dakota, June 1 to 22, 2013$645,000 · 3 events
- Hail and Damaging Winds in Vermont, June 1 to 2, 2013$189,000 · 1.5 in hail · 27 events
- Flash Flooding and Flooding in Arkansas, June 1 to 26, 2013$267,000 · 52 kt wind · 18 events
- Flooding in Missouri, June 1 to 25, 2013$350,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456852, 456853, 456854, 456855, 456856, 456858, 456859, 456860, 456861, 456862, 456864, 456866, 456872, 456877, 456878, 456880, 456882, 456883, 456884, 456885.